Alert archive / Kentucky / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 104, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Dec 5, 2021, 7:11 PM CST for 5 counties in Kentucky; Massac County, Illinois. It was in force for 23 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 5, 2021, 7:11 PM CST (01:11 UTC)
- Expired
- Dec 5, 2021, 7:34 PM CST
- In force
- 23 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Massac County, IL, Ballard County, KY, Carlisle County, KY, Graves County, KY, Livingston County, KY, McCracken County, KY
The radar
The Paducah radar (KPAH), 9 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 5, 7:16 PM CST | HAIL 0.75 | Gage, KY | REPORT FROM MPING: DIME (0.75 IN.). |
| Dec 5, 7:29 PM CST | HAIL 0.75 | 4 Nw Lone Oak, KY | |
| Dec 5, 7:35 PM CST | HAIL 1.5 | 3 Sw Lone Oak, KY | MOST HAIL WAS DIMED SIZE LARGEST WAS 1.5 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 484 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.4
The text
As transmitted.
097
WUUS53 KPAH 060111
SVRPAH
ILC127-KYC007-039-083-139-145-060145-
/O.NEW.KPAH.SV.W.0104.211206T0111Z-211206T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
711 PM CST Sun Dec 5 2021
The National Weather Service in Paducah has issued a
* Severe Thunderstorm Warning for...
Southeastern Massac County in southern Illinois...
Southwestern Livingston County in western Kentucky...
Eastern Carlisle County in western Kentucky...
McCracken County in western Kentucky...
Southeastern Ballard County in western Kentucky...
Northwestern Graves County in western Kentucky...
* Until 745 PM CST.
* At 711 PM CST, severe thunderstorms were located along a line
extending from near Barlow to 7 miles southwest of Lovelaceville to
near Bardwell, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Lovelaceville around 720 PM CST.
West Paducah and Barkley Regional Airport around 725 PM CST.
Paducah, Metropolis and Lone Oak around 730 PM CST.
Other locations in the path of these severe thunderstorms include
Brookport, Reidland and Ledbetter.
This includes the following highways...
Interstate 24 in Kentucky between Mile Markers 1 and 17.
Interstate 24 in Illinois between Mile Markers 35 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3680 8903 3689 8899 3700 8904 3725 8860
3716 8849 3705 8849 3702 8848 3695 8849
TIME...MOT...LOC 0111Z 242DEG 51KT 3699 8899 3691 8895 3683 8896
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
082 follow-up statements
467
WWUS53 KPAH 060124
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
724 PM CST Sun Dec 5 2021
KYC007-039-060133-
/O.CAN.KPAH.SV.W.0104.000000T0000Z-211206T0145Z/
Carlisle KY-Ballard KY-
724 PM CST Sun Dec 5 2021
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CARLISLE AND
SOUTHEASTERN BALLARD COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area.
LAT...LON 3687 8881 3695 8881 3708 8887 3725 8860
3716 8849 3705 8849 3702 8848 3695 8849
TIME...MOT...LOC 0123Z 242DEG 51KT 3706 8882 3698 8878 3690 8879
$$
ILC127-KYC083-139-145-060145-
/O.CON.KPAH.SV.W.0104.000000T0000Z-211206T0145Z/
Massac IL-Livingston KY-McCracken KY-Graves KY-
724 PM CST Sun Dec 5 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR SOUTHEASTERN MASSAC...SOUTHWESTERN LIVINGSTON...MCCRACKEN AND
NORTHWESTERN GRAVES COUNTIES...
At 723 PM CST, severe thunderstorms were located along a line
extending from near Barkley Regional Airport to near Lovelaceville,
moving northeast at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Paducah, Metropolis and Lone Oak around 730 PM CST.
Other locations in the path of these severe thunderstorms include
Brookport, Reidland and Ledbetter.
This includes the following highways...
Interstate 24 in Kentucky between Mile Markers 1 and 17.
Interstate 24 in Illinois between Mile Markers 35 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3687 8881 3695 8881 3708 8887 3725 8860
3716 8849 3705 8849 3702 8848 3695 8849
TIME...MOT...LOC 0123Z 242DEG 51KT 3706 8882 3698 8878 3690 8879
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
08210
WWUS53 KPAH 060134
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
734 PM CST Sun Dec 5 2021
ILC127-KYC083-139-145-060144-
/O.CAN.KPAH.SV.W.0104.000000T0000Z-211206T0145Z/
Massac IL-Livingston KY-McCracken KY-Graves KY-
734 PM CST Sun Dec 5 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MASSAC...
SOUTHWESTERN LIVINGSTON...MCCRACKEN AND NORTHWESTERN GRAVES COUNTIES
IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3687 8881 3695 8881 3708 8887 3725 8860
3716 8849 3705 8849 3702 8848 3695 8849
TIME...MOT...LOC 0131Z 242DEG 51KT 3711 8869 3703 8865 3695 8866
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 5, 5:00 PM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Dec 5, 5:00 PM CST, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Paducah KY 500 PM CST Sun Dec 5 2021 .UPDATE... Updated aviation section for 00z taf issuance && .SHORT TERM...(Tonight through Tuesday) Issued at 220 PM CST Sun Dec 5 2021 Our warm advection zone has some thunder in scattered convection, mainly within the best ribbon of an isodrosothermal nose of 60F surface dew points, which is coincident with a 325-330K theta-e ridge/moisture flux convergence. Anticipate this scattered warm sector convection will remain possible into the early evening hours, though there could be a relative lull late this afternoon before picking up again early this evening. After that is when we see our severe weather parameters try to come together, with similar signal magnitude as the past couple days. Namely 30-40 kts of bulk shear in the lower 3 KM between 00z-06z, and 200-300 units of helicity within an area of greater than 300 J/KG MLCAPE as the cold front makes its approach. This keeps with little change our damaging wind/isolated tornado threat going thru the evening hours. Shear values increase as instability wanes overnight, and with the upper flow evolving/becoming parallel to the front moving thru, this should transition the svr threat to a heavy rain/localized flooding mode, which is also little changed from previous forecasts save for maybe slightly lower overall storm average qpf. 1 plus inch is a good bet basically along/south of the Ohio river, with maybe locally pushing the mid 1 inch range in our far southeast. Thunder should diminish/be gone with fropa, which effectively for our FA, is by 12Z, though a shower may linger into the early morning in our far southeast, ending by 15Z. Minor collaborative adjustments may be necessary there/but all in all, it's been a pretty consistent signal/forecast and timing. Much colder air is incoming behind the front, with Monday highs largely in the 40s and likely not even reaching 40 on Tuesday. .LONG TERM...(Tuesday night through Sunday) Issued at 220 PM CST Sun Dec 5 2021 A weak upper level wave will move over our region Tuesday night. Models had been trending colder and drier with this feature the last couple of days, and now it looks like very small chances of light snow or flurries will cover it. Went with slight chances by late Tuesday night for all but the Ozark foothills in southeast Missouri. Dry conditions will return for Wednesday as temperatures moderate back up to around 5 degree below normal. Winds will shift to the south Wednesday night and Thursday with the approach of a weak cold front. This will result in warmer conditions, with lows near normal Wednesday night and 5 to 8 degrees above normal Thursday. The cold front will move through the middle Mississippi and lower Ohio valleys Thursday afternoon and Thursday evening, which may bring some light rain to all but our far west and northwest counties. As we get into late Thursday night and Friday, models vary in whether or not the southwest half of the cold front will lift back north as a warm front with the approach of a surface low over the Central Plains. Model blends lean toward the warm front solution, and this increases chances of rain through Friday. By Friday night into Saturday, the low will be moving into the Great Lakes region, dragging the associated cold front through our area by early Saturday. Widespread rain is likely along and well out ahead of the front, with our highest chances through the day Saturday. Chances will taper off west to east late Saturday into Saturday evening. Colder air will be filtering in behind the front, and the NBM lingers small chances of rain to a rain/snow mix late Saturday night, and chances of light rain Sunday. Not very confident any precipitation will linger for that time period, but will leave the slight chances in for now. && .AVIATION... Issued at 500 PM CST Sun Dec 5 2021 A cold front will move southeast across the taf sites late tonight. Ahead of the front, expect a gradual increase in showers and thunderstorms. Winds will be gusty from the south. Widespread mvfr cigs are expected to persist along and ahead of the front. Some ifr conditions are expected in thunderstorms, and tafs will be amended as the timing and location of storms becomes more evident. As the front passes, winds will shift into the northwest and remain gusty. Mainly clear skies are expected on Monday as high pressure builds in behind the front. Winds will remain gusty from the northwest. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && Aviation...MY
Hazardous weather outlook, Dec 5, 2:40 PM CST, 4 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 240 PM CST Sun Dec 5 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 240 PM CST Sun Dec 5 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A line of thunderstorms will develop in advance of an approaching cold front tonight. Some storms may become severe, with damaging winds and possibly a tornado the main severe storm hazards. A slight risk of severe storms runs along and south of a Poplar Bluff, Missouri, to Cape Girardeau, to Evansville, Indiana line. A marginal risk exists elsewhere. Heavy rain could also cause localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested tonight.
In the hours before
Special weather statement, Dec 5, 6:57 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
657 PM CST Sun Dec 5 2021
KYZ002>004-MOZ112-060130-
Carlisle KY-Ballard KY-Hickman KY-Mississippi MO-
657 PM CST Sun Dec 5 2021
...Strong thunderstorms will impact portions of northwestern Hickman,
Carlisle, southeastern Ballard and east central Mississippi Counties
through 730 PM CST...
At 656 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Wyatt to near Towosahgy State Historic
Site. Movement was northeast at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Wickliffe around 705 PM CST.
Bardwell around 710 PM CST.
Other locations in the path of these storms include Lovelaceville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3670 8924 3688 8925 3709 8888 3695 8881
3678 8881
TIME...MOT...LOC 0056Z 246DEG 47KT 3686 8923 3673 8923
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 6:57 PM CST | Special Weather Statement | PAH | Carlisle | 33 min |
| Dec 5, 7:38 PM CST | Special Weather Statement | PAH | McCracken | 37 min |
| Dec 5, 8:09 PM CST | Severe Thunderstorm Warning | PAH | Calloway, Marshall, Trigg | 36 min |
| Dec 5, 8:26 PM CST | Special Weather Statement | PAH | Muhlenberg | 49 min |
| Dec 5, 8:31 PM CST | Tornado Warning | PAH | Crittenden, Livingston, Lyon | 11 min |
| Dec 5, 8:40 PM CST | Severe Thunderstorm Warning | PAH | Christian, Hopkins, Muhlenberg | 50 min |
| Dec 6, 12:24 AM CST | Special Weather Statement | PAH | Crittenden, Daviess, Hopkins, McLean, Webster | 51 min |
| Dec 6, 12:40 AM CST | Severe Thunderstorm Warning | PAH | Daviess | 50 min |
| Dec 6, 2:45 AM CST | Special Weather Statement | PAH | Carlisle | 45 min |
| Dec 6, 3:24 AM CST | Special Weather Statement | PAH | Calloway, Graves, Trigg | 51 min |
| Dec 6, 3:28 AM CST | Tornado Warning | PAH | Calloway, Graves | 32 min |
| Dec 6, 4:12 AM CST | Special Weather Statement | PAH | Christian, Todd | 33 min |
| Dec 6, 4:41 AM CST | Tornado Warning | PAH | Todd | 19 min |
| Dec 5, 9:13 PM CST | Special Weather Statement | PAH | Jackson | 62 min |
| Dec 5, 9:29 PM CST | Tornado Warning | PAH | Jackson | 31 min |
| Dec 5, 9:59 PM CST | Severe Thunderstorm Warning | PAH | Franklin, Jackson, Williamson | 46 min |
| Dec 5, 10:00 PM CST | Severe Thunderstorm Warning | PAH | Jackson | 30 min |
| Dec 5, 10:12 PM CST | Tornado Warning | PAH | Jackson | 18 min |
| Dec 5, 10:17 PM CST | Areal Flood Advisory | PAH | Jackson | 3 hr |
| Dec 5, 10:27 PM CST | Tornado Warning | PAH | Franklin, Hamilton | 19 min |
| Dec 5, 10:41 PM CST | Special Weather Statement | PAH | Alexander, Johnson, Saline, Union, Williamson | 49 min |
| Dec 5, 10:45 PM CST | Severe Thunderstorm Warning | PAH | Hamilton, White | 45 min |
| Dec 5, 10:50 PM CST | Severe Thunderstorm Warning | PAH | Johnson, Pope, Saline, Union, Williamson | 40 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2021Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.